Alert archive / Louisiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 24, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Jan 22, 2017, 12:17 AM CST for 4 parishes in Louisiana; Jasper County, Newton County, Orange County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 22, 2017, 12:17 AM CST (06:17 UTC)
- Expired
- Jan 22, 2017, 1:00 AM CST
- In force
- 43 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Allen Parish, LA, Beauregard Parish, LA, Calcasieu Parish, LA, Jefferson Davis Parish, LA, Jasper County, TX, Newton County, TX, Orange County, TX
The radar
The Lake Charles radar (KLCH), 42 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.3 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1851 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 5.1
The text
As transmitted.
891 WUUS54 KLCH 220617 SVRLCH LAC003-011-019-053-TXC241-351-361-220700- /O.NEW.KLCH.SV.W.0024.170122T0617Z-170122T0700Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Lake Charles LA 1217 AM CST SUN JAN 22 2017 The National Weather Service in Lake Charles has issued a * Severe Thunderstorm Warning for... Northwestern Jefferson Davis Parish in southwestern Louisiana... Southern Beauregard Parish in southwestern Louisiana... Northern Calcasieu Parish in southwestern Louisiana... Southwestern Allen Parish in southwestern Louisiana... Southwestern Newton County in southeastern Texas... North central Orange County in southeastern Texas... Southern Jasper County in southeastern Texas... * Until 100 AM CST * At 1217 AM CST, a severe thunderstorm was located near Deweyville, moving east at 75 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Lake Charles, Kinder, Reeves, Deweyville, Starks, Mauriceville, De Quincy, Ragley, Dequincy, Gist, Buller, Lunita, Buhler, Harmony, Topsy, Hartburg, Forest Heights, Gillis, Devils Pocket and Leblanc. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm is producing large hail. SEEK SHELTER NOW inside a sturdy structure and stay away from windows! && LAT...LON 3038 9395 3070 9289 3040 9281 3021 9391 TIME...MOT...LOC 0617Z 253DEG 63KT 3032 9383 HAIL...1.00IN WIND...<50MPH $$ Jones
1 follow-up statement
340
WWUS54 KLCH 220645
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
1245 AM CST SUN JAN 22 2017
LAC053-TXC241-351-361-220654-
/O.CAN.KLCH.SV.W.0024.000000T0000Z-170122T0700Z/
Jefferson Davis LA-Newton TX-Orange TX-Jasper TX-
1245 AM CST SUN JAN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEFFERSON DAVIS
PARISH...SOUTHWESTERN NEWTON...NORTH CENTRAL ORANGE AND SOUTHERN
JASPER COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area therefore the warning has been cancelled.
LAT...LON 3050 9355 3070 9289 3050 9284 3039 9350
TIME...MOT...LOC 0644Z 253DEG 63KT 3046 9330
$$
LAC003-011-019-220700-
/O.CON.KLCH.SV.W.0024.000000T0000Z-170122T0700Z/
Beauregard LA-Calcasieu LA-Allen LA-
1245 AM CST SUN JAN 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CST
FOR SOUTHEASTERN BEAUREGARD...NORTH CENTRAL CALCASIEU AND
SOUTHWESTERN ALLEN PARISHES...
At 1244 AM CST, a severe thunderstorm was located near Ragley, moving
east at 70 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Reeves, De Quincy, Ragley, Dequincy, Harmony, Leblanc and Oretta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3050 9355 3070 9289 3050 9284 3039 9350
TIME...MOT...LOC 0644Z 253DEG 63KT 3046 9330
HAIL...1.00IN
WIND...<50MPH
$$
JonesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 8:32 PM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Jan 21, 8:32 PM CST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
832 PM CST Sat Jan 21 2017
.UPDATE...
Another update to remove remaining Parishes from the Tornado
Watch. Also, recent sfc obs indicate patchy fog acrs the area and
think this will continue until the passage of the front later
tonight. Otherwise, fcst appears to be on track.
24
&&
.PREV DISCUSSION... /issued 703 PM CST Sat Jan 21 2017/
UPDATE...
Update mainly to remove Evangeline, Lafayette, Acadia and Saint
Martin Parishes from the Tornado Watch. Strongest storms are now
exiting to the east and northeast of the CWA and will probably be
dropping the watch for the remainder of the area next hour,
barring any additional development.
Given the latest radar and satellite trends, adjusted POPs/Wx
grids slightly to lower POPs acrs the western portions of the
area early this evening. Expect another round of showers and
storms by late evening and overnight and the next shortwave trof
upstream progresses east.
24
PREV DISCUSSION... /issued 520 PM CST Sat Jan 21 2017/
DISCUSSION...
00z taf issuance.
AVIATION...
Main concern this evening will be MVFR to IFR visibilities and
ceilings. Scattered showers ongoing across Central Louisiana with
the possibility for thunderstorms, some severe. So far, strongest
activity is over NW and SE Louisiana. The next upper level impulse
and frontal passage will move thru the region between 04-09z this
evening and Sunday morning, placing tempo groups for this in all
tafs. Then the strong west to northwest winds, especially after
15z Sunday.
DML
PREV DISCUSSION... /issued 446 PM CST Sat Jan 21 2017/
DISCUSSION...A tornado watch is now in effect for eastern
portions of the forecast area including Rapides, Evangeline and
Acadia parishes then points east. Watch is in effect until 9 pm.
Deepening low pressure now over the Texas panhandle will continue
to advance east and into the lower Mississippi valley tonight and
early Sunday. This feature will swing a cold front across the
region tonight bringing a few somewhat cooler days to the region.
Until the passage of this boundary, a chance of showers and
thunderstorms will continue, as well as a continuing threat for
a few severe thunderstorms. With strong vertical shear and adequate
instability in place, all severe threats will be possible
including damaging winds and hail, as well as tornadoes.
Rain chances then end in the wake of the incoming cold front as
the area as flow through the column becomes dry west to northwest
between the exiting low and moderate ridge following into the
plains. Sunday looking to be rather windy with aforementioned low
just to our north and associated tight pressure gradient. Have
issued a high wind advisory for the southern portion of the area
and this may have to be expanded northward. High pressure
advancing east of the region Tuesday will set up a moistening and
warming southerly flow ahead of a more robust front on tap to move
through Wednesday.
MARINE...An intense low pressure system will advance through the
lower Mississippi valley tonight and early Sunday...continuing
east into the southeast conus. This system will bring strong and
gusty west to northwest winds over the northwest gulf and adjacent
lakes and bays.
23
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 51 67 42 65 / 50 10 0 0
LCH 54 69 46 68 / 30 0 0 0
LFT 56 69 46 66 / 30 10 0 0
BPT 55 71 47 69 / 20 0 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory from 9 AM to 6 PM CST Sunday for LAZ041>045-
052>055-073-074.
TX...Wind Advisory from 9 AM to 6 PM CST Sunday for TXZ215-216.
GM...Gale Warning from 3 AM Sunday to 6 AM CST Monday for GMZ450-452-
455-470-472-475.
Low Water Advisory from 6 AM to noon CST Sunday for GMZ430-432.
Small Craft Advisory from 3 AM to 6 PM CST Sunday for GMZ430-432-
435.
&&Hazardous weather outlook, Jan 21, 10:06 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 1006 PM CST SAT JAN 21 2017 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 230415- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON- EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER- NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 1006 PM CST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA, SOUTH CENTRAL LOUISIANA, SOUTHWEST LOUISIANA, WEST CENTRAL LOUISIANA, AND SOUTHEAST TEXAS. .DAY ONE...TONIGHT SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT...BUT THE THREAT FOR ANY SEVERE WEATHER IS LOW. PATCHY FOG, SOME LOCALLY DENSE, CAN BE EXPECTED ACROSS THE AREA, WITH FOG DISSIPATING WITH THE PASSAGE OF A COLD FRONT OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG AND GUSTY WEST TO NORTHWEST WINDS WILL DEVELOP SUNDAY MORNING AS A STRONG LOW PRESSURE SYSTEM MOVES EAST. A WIND ADVISORY IS IN EFFECT FOR LOCATIONS ALONG AND SOUTH OF I-10. FROM MONDAY THROUGH THE REMAINDER OF THE WEEK...NO SIGNIFICANT WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. GMZ430-432-435-450-452-455-470-472-475-230415- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 1006 PM CST SAT JAN 21 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO. .DAY ONE...TONIGHT PATCHY FOG, SOMETIMES LOCALLY DENSE, CAN BE EXPECTED NEAR THE COAST EARLY TONIGHT. FOG WILL DISSIPATE WITH THE PASSAGE OF A COLD FRONT. THE FRONT WILL ALSO USHER MUCH STRONGER WEST TO NORTHWEST WINDS INTO THE AREA. A GALE WARNING HAS BEEN ISSUED BEGINNING LATE TONIGHT FOR STRONG WINDS WITH FREQUENT GUSTS TO BETWEEN 40 AND 50 KNOTS...WHILE A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL LAKES AND BAYS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE GALE WARNING WILL CONTINUE THROUGH LATE SUNDAY NIGHT AS STRONG WINDS WITH FREQUENT GUSTS TO BETWEEN 40 AND 50 KNOTS WILL CONTINUE WITH SEAS BUILDING TO BETWEEN 10 TO 15 FEET. A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR THE COASTAL LAKES AND BAYS THROUGH SUNDAY EVENING, WITH A LOW WATER ADVISORY IN EFFECT FOR SABINE AND CALCASIEU LAKES AS THE STRONG WINDS RESULT IN BELOW NORMAL TIDE LEVELS WITH WATER LEVELS FALLING TO BETWEEN -1 TO -2 FEET MEAN LOWER LOW WATER. WINDS AND SEAS ARE EXPECTED TO IMPROVE ON MONDAY WITH TIDE LEVELS ALONG THE COAST RECOVERING TO NEAR NORMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
In the hours before
Special weather statement, Jan 21, 10:16 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 1016 PM CST Sat Jan 21 2017 LAZ041-073-074-TXZ180-201-215-216-259>262-220900- CALCASIEU-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE- NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- INCLUDING THE CITIES OF LAKE CHARLES, SULPHUR, HACKBERRY, JOHNSON BAYOU, GRAND LAKE, KLONDIKE, CAMERON, CREOLE, GRAND CHENIER, RUTHERFORD BEACH, TOWN BLUFF, FRED, HILLISTER, IVANHOE, SPURGER, WARREN, WOODVILLE, LUMBERTON, SILSBEE, BEAUMONT, SABINE PASS, SEA RIM STATE PARK, ORANGE, VIDOR, BRIDGE CITY, HOLLY SPRINGS, JASPER, KIRBYVILLE, MAGNOLIA SPRINGS, MT. UNION, ROGANVILLE, BURKEVILLE, FARRSVILLE, JAMESTOWN, NEWTON, WIERGATE, BLEAKWOOD, CALL, GIST, BUNA, EVADALE, AND DEWEYVILLE 1016 PM CST Sat Jan 21 2017 ...Patchy dense fog will be possible the next few hours... Winds have become light across the area this evening, with skies mostly clear to partly cloudy. These conditions, combined with ample moisture near the surface, have allowed patchy dense fog to form across portions of southeast Texas and southwest Louisiana. Visibilities have fallen the past hour to less than one mile, with a few locations below one quarter of a mile. The dense fog is expected to be short-lived as clouds increase from the west with the approach of a cold front. The front will move into southeast Texas around midnight and across southwest Louisiana through 3 AM, ushering in drier air and increasing westerly winds which will bring an end to the foggy conditions. 24
Special weather statement, Jan 21, 11:47 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
1147 PM CST SAT JAN 21 2017
TXZ201-215-216-261-262-220645-
Orange TX-Jefferson TX-Hardin TX-Southern Newton TX-
Southern Jasper TX-
1147 PM CST SAT JAN 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...
SOUTHWESTERN NEWTON...SOUTHEASTERN HARDIN...NORTHERN ORANGE AND
SOUTHEASTERN JASPER COUNTIES UNTIL 1245 AM CST...
At 1147 PM CST, Doppler radar was tracking a strong thunderstorm over
Sour Lake, moving east at 65 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Beaumont, Lumberton, Vidor, Silsbee, Sour Lake, Deweyville, Evadale,
Mauriceville, Buna, Bevil Oaks, Rose City, Pine Forest, Lakeview,
Weiss Bluff, Gist, Hartburg, Forest Heights, Wrights Settlement and
Devils Pocket.
LAT...LON 3052 9389 3052 9371 3048 9372 3044 9370
3042 9372 3043 9372 3039 9376 3036 9375
3034 9376 3030 9374 3029 9371 3023 9371
3021 9372 3017 9370 3015 9371 3005 9444
3011 9445 3011 9449 3022 9454
TIME...MOT...LOC 0547Z 249DEG 55KT 3017 9442
LandreneauThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 6:10 PM CST | Special Weather Statement | LCH | Avoyelles | 65 min |
| Jan 21, 6:50 PM CST | Severe Thunderstorm Warning | LCH | Rapides | 14 min |
| Jan 22, 9:39 AM CST | River Flood Warning | LCH | Allen, Jefferson Davis | 5 days |
| Jan 22, 9:39 AM CST | River Flood Warning | LCH | Beauregard | 3 days |
| Jan 22, 3:27 PM CST | Low Water Advisory | LCH | 24 hr | |
| Jan 21, 11:47 PM CST | Special Weather Statement | LCH | Hardin | 58 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2017Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.